Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 33, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 4, 2020, 6:15 AM EDT for Wake County, North Carolina. It was in force for 3 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2020, 6:15 AM EDT (10:15 UTC)
- Expired
- Aug 4, 2020, 9:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 26 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 6:51 AM EDT | HEAVY RAIN 3.75 | 1 W Lake Wheeler, NC | COCORAHS STATION NC-WK-325 RALEIGH 9.7 SSW. |
| Aug 4, 7:00 AM EDT | HEAVY RAIN 3.25 | 4 Nnw Raleigh, NC | |
| Aug 4, 7:00 AM EDT | HEAVY RAIN 3.75 | 1 Sw Lake Wheeler, NC | |
| Aug 4, 7:00 AM EDT | HEAVY RAIN 3.79 | 4 Ssw Raleigh, NC | NWS RALEIGH. |
| Aug 4, 7:00 AM EDT | HEAVY RAIN 3.8 | 1 W Cary, NC | COCORAHS STATION NC-WK-79 CARY 1.1 W. |
| Aug 4, 7:00 AM EDT | HEAVY RAIN 4 | 5 Sse Knightdale, NC | COCORAHS STATION NC-WK-341 KNIGHTDALE 4.7 SSE. |
| Aug 4, 8:00 AM EDT | HEAVY RAIN 3.08 | 2 Nne Raleigh, NC | SPOTTER REPORTED 3.08 INCHES OVER A 24 HR PERIOD. |
| Aug 4, 8:00 AM EDT | HEAVY RAIN 3.78 | 2 Se Lake Wheeler, NC | COCORAHS STATION NC-WK-141 GARNER 3.8 W. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
191
WGUS52 KRAH 041015
FFWRAH
NCC183-041315-
/O.NEW.KRAH.FF.W.0033.200804T1015Z-200804T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
615 AM EDT Tue Aug 4 2020
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Wake County in central North Carolina...
* Until 915 AM EDT.
* At 613 AM EDT, Doppler radar and automated gauges indicated
thunderstorms have produced heavy rain across the warned area. As
many as four inches of rain have fallen. Although rain has
come to an end across the county, flash flooding is ongoing.
HAZARD...Flash flooding caused by Tropical Storm Isaiah.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Raleigh, Cary, Wake Forest, Garner, Fuquay-Varina, Zebulon, RDU
International, Apex, Holly Springs and Morrisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3602 7855 3599 7846 3594 7839 3593 7835
3590 7833 3590 7831 3583 7826 3578 7832
3571 7847 3552 7871 3561 7899 3587 7891
3587 7883 3597 7871 3601 7870 3603 7874
3605 7875
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Green1 follow-up statement
883
WGUS72 KRAH 041310
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
910 AM EDT Tue Aug 4 2020
NCC183-041319-
/O.EXP.KRAH.FF.W.0033.000000T0000Z-200804T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wake NC-
910 AM EDT Tue Aug 4 2020
...THE FLASH FLOOD WARNING FOR WAKE COUNTY WILL EXPIRE AT 915 AM
EDT...
The heavy rain has ended from Tropical Storm Isaias. While flash
flood is no longer expected to pose a threat, the flash flood
warning has been replaced with an areal flood warning due to
continued flooding in the county. Please continue to heed any
remaining road closures.
LAT...LON 3602 7855 3599 7846 3594 7839 3593 7835
3590 7833 3590 7831 3583 7826 3578 7832
3571 7847 3552 7871 3561 7899 3587 7891
3587 7883 3597 7871 3601 7870 3603 7874
3605 7875
$$
GreenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 5:45 AM EDT, 30 minutes earlier.
Area forecast discussion, Aug 4, 5:45 AM EDT, 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 545 AM EDT Tue Aug 4 2020 .SYNOPSIS... Tropical cyclone Isaias will continue north northeast across eastern portions of North Carolina through early this morning. A more typical summertime pattern of afternoon and evening thunderstorms will then return for the remainder of the week. && .NEAR TERM /THROUGH TONIGHT/... As of 530 AM Tuesday... Isaias has been downgraded to a tropical storm, and the center is now making it's way north northeast into southeast Virginia. Although heavy rain and gusty winds are still occurring across portions of the northeast Piedmont, central Coastal Plain and northern coastal Plain, conditions are improving from south to north across the region. Additional counties have been removed from the Flash Flood Watch across the northwest Piedmont, Sandhills and southern Coastal Plain as rainfall and the threat of flash flooding has ended. The threat of tornadoes has also diminished, so the Tornado Watch for the rest of central NC has been cancelled. Across central NC, highest observed wind gusts so far have been between 40-50 mph in Sampson and Wayne counties. Once the storm has fully moved into VA, we'll send out a highest observed wind gusts PNS. Skies clearing in the wake of the storm will help highs rise into the mid to upper 80s by the afternoon. Although some subsidence is expected behind the system, scattered showers/thunderstorms are possible with sufficient moisture and heating. Conditions will be dry tonight, with low temperatures dipping into the upper 60s to low 70s. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 202 AM Tuesday... A slow moving cold front is expected to stall over central NC Wednesday afternoon and evening. This will bring a good chance of mainly afternoon and evening thunderstorms to our region. Highs will be typical of early August, mostly in the upper 80s NW, ranging to 90-92 elsewhere. Lows generally in the lower 70s, with some upper 60s in the north-central Piedmont. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 202 AM Tuesday... More typical summer conditions are expected late week through the weekend. The mid/upper trough will linger over the TN Valley and central Appalachians meaning a higher than climatology POP for mainly afternoon and evening thunderstorms Thursday and Friday. By the weekend, the chances of PM thunderstorms may decrease a bit as the trough weakens with time. This means temperatures will be warmer with a bit more sun. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... As of 100 AM Tuesday... With the movement of the tropical cyclone along the I-95 corridor between 06z and 12z, the system will exit our region by mid-morning. Widespread IFR to LIFR conditions with strong and gusty winds will affect KRDU/RWI and KFAY, with conditions improving between 12z and 15z from the SW as the system departs. In the KGSO and KINT areas, IFR CIGS with scattered MVFR VSBYS with showers and fog will give way to generally VFR conditions between 12z and 14z. For all areas, a general return to VFR conditions are expected this afternoon as the system lifts well to the NE. Outlook for 06z/Wed through Sunday... Generally VFR conditions are expected with the exceptions of scattered MVFR conditions with thunderstorms in the afternoon and evening hours. && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 2 PM EDT this afternoon for NCZ007>011- 024>028-041>043-078. Tropical Storm Warning for NCZ010-011-026>028-041>043-077-078- 086-088-089. && SYNOPSIS...JJT NEAR TERM...JJT SHORT TERM...Badgett LONG TERM...Badgett AVIATION...Badgett
Hazardous weather outlook, Aug 4, 5:03 AM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 503 AM EDT Tue Aug 4 2020 NCZ010-011-026>028-041>043-078-050915- Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Wayne- 503 AM EDT Tue Aug 4 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ077-086-088-089-050915- Harnett-Hoke-Cumberland-Sampson- 503 AM EDT Tue Aug 4 2020 ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>009-024-025-050915- Person-Granville-Vance-Orange-Durham- 503 AM EDT Tue Aug 4 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ021>023-038>040-073>076-083>085-050915- Forsyth-Guilford-Alamance-Davidson-Randolph-Chatham-Stanly- Montgomery-Moore-Lee-Anson-Richmond-Scotland- 503 AM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 4, 4:27 AM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
427 AM EDT TUE AUG 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TROPICAL STORM 6 NNE ELROY 35.41N 77.89W
08/04/2020 WAYNE NC 911 CALL CENTER
REPORT OF TREE DOWN AT HOODSWAMP RD AND
SMITH FARM RD.
&&
AKLocal storm report, Aug 4, 4:42 AM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
442 AM EDT TUE AUG 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM TROPICAL STORM 4 N RALEIGH 35.87N 78.66W
08/04/2020 WAKE NC BROADCAST MEDIA
LARGE TREE DOWN AT LEAD MIND RD.
&&
AKLocal storm report, Aug 4, 5:26 AM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
526 AM EDT TUE AUG 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM FLASH FLOOD 2 E GOLDSBORO 35.38N 77.94W
08/04/2020 WAYNE NC 911 CALL CENTER
ONE LANE OF HIGHWAY 70 NEAR ELM STREET
CLOSED DUE TO FLOODING.
&&Local storm report, Aug 4, 5:36 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
536 AM EDT TUE AUG 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM TROPICAL STORM 3 WSW CREEDMOOR 36.10N 78.74W
08/04/2020 GRANVILLE NC 911 CALL CENTER
TREE REPORTED DOWN NEAR THE INTERSECTION OF
HIGHWAY 15 AND MUNNS ROAD.
0200 AM TROPICAL STORM 2 NNW CREEDMOOR 36.15N 78.70W
08/04/2020 GRANVILLE NC 911 CALL CENTER
TREE REPORTED DOWN AT 2600 BROGDEN ROAD.
&&Local storm report, Aug 4, 5:44 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
544 AM EDT TUE AUG 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY RAIN 2 SE CARY 35.77N 78.77W
08/04/2020 M4.01 INCH WAKE NC COCORAHS
TRAINED SPOTTER REPORTED 4.01 INCHES FELL IN
THE PAST 24 HOURS, WITH MOST OF THE RAIN
FALLING BETWEEN 8PM MONDAY AND 5AM TUESDAY.
&&
CCLocal storm report, Aug 4, 5:57 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
557 AM EDT TUE AUG 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 AM HEAVY RAIN 3 SW CLAYTON 35.62N 78.50W
08/04/2020 M3.39 INCH JOHNSTON NC TRAINED SPOTTER
TRAINED SPOTTER REPORTED 3.39 INCHES IN THE
PAST 24 HOURS IN CLAYTON.
&&
CCThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 11:08 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke, Johnston, Sampson, Wake and 1 more | 52 min |
| Aug 3, 11:44 PM EDT | Areal Flood Advisory | RAH | Alamance, Guilford | 3 hr |
| Aug 3, 11:45 PM EDT | Flash Flood Warning | RAH | Cumberland, Harnett, Johnston, Sampson, Wayne | 6 hr |
| Aug 4, 12:09 AM EDT | Flash Flood Warning | RAH | Edgecombe, Franklin, Nash, Wake, Wilson | 6 hr |
| Aug 4, 12:29 AM EDT | Special Weather Statement | RAH | Wilson | 61 min |
| Aug 4, 2:21 AM EDT | Flash Flood Warning | RAH | Granville, Halifax, Vance, Warren | 6 hr |
| Aug 4, 3:29 AM EDT | Areal Flood Advisory | RAH | Durham | 3 hr |
| Aug 4, 6:20 AM EDT | Areal Flood Warning | RAH | Wilson | 3 hr |
| Aug 4, 9:09 AM EDT | Areal Flood Warning | RAH | Wake | 6 hr |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.